Alert archive / California / High Wind Watches in 2011

High Wind Watch 4, NWS San Diego, CA

April 5, 2011Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Apr 5, 2011, 1:32 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 6, 2011, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2011, 1:32 PM PDT (20:32 UTC)
In effect from
Apr 6, 2011, 11:00 PM PDT
Expired
Apr 6, 2011, 1:34 AM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WWUS76 KSGX 052032
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PDT TUE APR 5 2011

...STRONG AND GUSTY WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS...

.DEEP UPPER LEVEL TROUGH WILL DIG ALONG THE WEST COAST ON
WEDNESDAY...WITH STRONG ONSHORE FLOW DEVELOPING WEDNESDAY NIGHT
AND THURSDAY. AS A RESULT...STRONG WEST TO NORTHWEST WINDS MAY
DEVELOP OVER THE MOUNTAINS AND DESERTS OF SOUTHERN CALIFORNIA.

CAZ055-056-058-060>062-060500-
/O.NEW.KSGX.HW.A.0004.110407T0600Z-110408T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
132 PM PDT TUE APR 5 2011

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH FOR THE MOUNTAINS AND DESERTS...WHICH IS IN EFFECT FROM
WEDNESDAY EVENING THROUGH THURSDAY EVENING.

* TIMING: LATE WEDNESDAY EVENING THROUGH THURSDAY EVENING.

* WINDS: WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS UP TO 60
  MPH WILL DEVELOP LATE WEDNESDAY...BEFORE STRENGTHENING TO 30 TO
  45 MPH WITH PEAK GUSTS UP TO 75 MPH ON THURSDAY.

* VISIBILITY: VISIBILITIES MAY BE NEAR ZERO AT TIMES IN HIGH WINDS
  AND DUST.

* IMPACTS: THESE WINDS WILL MAY DRIVING DIFFICULT...ESPECIALLY FOR
  HIGH PROFILE VEHICLES. VISIBILITIES MAY DROP SUDDENLY IN BLOWING
  DUST AND SAND. BROKEN TREE LIMBS OR POWER LINES MAY CAUSE POWER
  OUTAGES. DISEASED OR DAMAGED TREES MAY FALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

PALMER/JAD
2 follow-up statements
568 
WWUS76 KSGX 060447
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
947 PM PDT TUE APR 5 2011

...STRONG AND GUSTY WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS...

.DEEP UPPER LEVEL TROUGH WILL DEEPEN ALONG THE WEST COAST ON
WEDNESDAY...WITH STRONG ONSHORE FLOW DEVELOPING WEDNESDAY NIGHT
AND THURSDAY. AS A RESULT...STRONG WEST TO NORTHWEST WINDS COULD DEVELOP
OVER THE MOUNTAINS AND DESERTS OF SOUTHERN CALIFORNIA.

CAZ055-056-058-060>062-061300-
/O.CON.KSGX.HW.A.0004.110407T0600Z-110408T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
947 PM PDT TUE APR 5 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH THURSDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH THURSDAY EVENING. 

* TIMING: LATE WEDNESDAY EVENING THROUGH THURSDAY EVENING.

* WINDS: WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS UP TO 60
  MPH WILL DEVELOP LATE WEDNESDAY...BEFORE INCREASING TO 30 TO 45
  MPH WITH PEAK GUSTS UP TO 75 MPH ON THURSDAY IN THE MORE WIND
  PRONE LOCATIONS.

* VISIBILITY: VISIBILITIES MAY BE NEAR ZERO IN THE DESERTS AT
  TIMES IN BLOWING DUST AND SAND.

* IMPACTS: THESE WINDS WILL MAY DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES. VISIBILITIES MAY DROP SUDDENLY IN
  BLOWING DUST AND SAND. BROKEN TREE LIMBS OR POWER LINES MAY
  CAUSE POWER OUTAGES. DISEASED OR DAMAGED TREES MAY FALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

PG
531 
WWUS76 KSGX 060834
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
134 AM PDT WED APR 6 2011

...STRONG GUSTY ONSHORE WINDS IN THE MOUNTAINS AND DESERTS THURSDAY...

.A COLD LOW PRESSURE SYSTEM MOVING SOUTHWARD ALONG THE WEST COAST
WILL BRING STRONG ONSHORE WINDS TO THE MOUNTAINS AND DESERTS
THURSDAY THROUGH THURSDAY EVENING...GRADUALLY DECREASING LATE
THURSDAY NIGHT.

CAZ055-056-058-060>062-062100-
/O.UPG.KSGX.HW.A.0004.110407T0600Z-110408T0600Z/
/O.NEW.KSGX.HW.W.0008.110407T1300Z-110408T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
134 AM PDT WED APR 6 2011

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 10 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 10 PM PDT THURSDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL STRENGTHEN THURSDAY MORNING WITH STRONGEST
  WINDS THURSDAY AFTERNOON AND EVENING.

* WINDS: AREAS OF WEST WINDS STRENGTHENING TO 30 TO 40 MPH WITH
  GUSTS TO 70 MPH FOR THURSDAY AFTERNOON AND EVENING. STRONGEST
  WINDS ARE EXPECTED ON DESERT SLOPES OF THE MOUNTAINS AND
  ADJACENT DESERT AREAS.

* VISIBILITY: NEAR ZERO IN THE DESERTS AT TIMES IN BLOWING DUST
  AND SAND.

* IMPACTS: THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND DOWNED POWER LINES. IN THE DESERTS...AREAS OF BLOWING
  DUST AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND DOWNED
POWER LINES. IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

MAX DAILY WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/KML/WIND.PHP?WFO=SGX

MARTIN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 5, 9:05 AM PDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 5, 9:05 AM PDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
905 AM PDT TUE APR 5 2011

.SYNOPSIS...THE RETURN OF THE MARINE LAYER THIS MORNING WILL BRING
COOLER TEMPERATURES TO THE REGION TODAY AS WELL AS HIGHER
HUMIDITIES.  UPPER LEVEL LOW WILL THEN LIFT TOWARDS SOUTHERN
CALIFORNIA LATER OVER THE NEXT 24 HOURS...BRINGING PLENTY OF MID AND
HIGH LEVEL CLOUDS AS WELL AS A SLIGHT CHANCE OF SOME SHOWERS.  AS
THIS SYSTEM EXITS THE REGION...ANOTHER COLDER SYSTEM WILL DIG DOWN
THE WEST COAST.  THIS WILL BRING MUCH COOLER AND MORE UNSETTLED
WEATHER AS WELL AS GUSTY WINDS TO SOUTHERN CALIFORNIA FOR THE LATTER
HALF OF THE WORK WEEK.  DRY AND WARMER FOR THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH THURSDAY)...
WATER VAPOR IMAGERY CONTINUES TO SHOW SOUTHERN CALIFORNIA SITUATED
BETWEEN A TROUGH OF LOW PRESSURE DIGGING OVER NORTHERN CALIFORNIA
AND AN AN IMPRESSIVE CUT OFF LOW SLOWLY DRIFTING INSIDE OF 130 WEST
THIS MORNING SOUTH OF 30 NORTH.  AS A RESULT...THE UPPER LEVEL FLOW
IS TURNING ONSHORE ONCE AGAIN...WITH THE MARINE LAYER SNEAKING INTO
THE COASTAL AND INLAND VALLEYS THIS MORNING...WITH THE DECK RANGING
BETWEEN ABOUT 600 AND 1400 FEET.  THIS IS CAUSING SOME LOWER
VISIBILITIES THIS MORNING...WITH VISIBILITIES RANGING BETWEEN LESS
THAN A QUARTER MILE AND UPWARDS OF 3 MILES...DEPENDING ON THE
LOCATION.  EXPECT GENERAL IMPROVEMENT IN VISIBILITIES OVER THE NEXT
HOUR OR SO.  OTHERWISE...EXPECT THE GENERAL TREND IN TEMPERATURES TO
BE COOLER TODAY THAN YESTERDAY.  CURRENT FORECAST SEEMS TO BE
HANDLING THIS TREND WELL...SO NO UPDATES ARE PLANNED AT THIS TIME.

FOCUS WILL THEN TURN TO THE UPPER LEVEL LOW DRIFTING TOWARDS THE
SOUTHERN CALIFORNIA AND THE BAJA COASTLINE.  AT THIS POINT IN
TIME...IR IMAGERY SHOWS THIS SYSTEM WRAPPING UP...WITH A DISTINCT
COMMA CLOUD TYPE FORMATION.  AMSU PRECIPITABLE WATER IMAGERY IS ALSO
SHOWING VALUES WITH THIS UPPER LEVEL LOW RANGING BETWEEN AN INCH AND
AN INCH AND A THIRD...WHICH IS OVER 180 PERCENT OF NORMAL FOR THIS
TIME OF YEAR.  NEEDLESS TO SAY...THE MODELS ARE TAKING THE BRUNT OF
THE MOISTURE AND ENERGY ACROSS BAJA...BUT THERE MAY BE ENOUGH TO
BRING A SLIGHT CHANCE OF SOME SHOWERS MAINLY TO THE MOUNTAIN AREAS.

A SECONDARY SYSTEM AND MUCH COLDER SYSTEM WILL THEN DIG SOUTHWARD
ACROSS NORTHERN CALIFORNIA AND NEVADA FOR THURSDAY.  THIS WILL HELP
STRENGTHENING THE ONSHORE FLOW ACROSS SOUTHERN CALIFORNIA...BRINGING
SOME GUSTY WINDS TO THE MOUNTAINS AND DESERTS.  IN FACT...WINDS
COULD INCREASE TO NEAR WARNING STRENGTH ON THE DESERT SLOPES OF THE
MOUNTAINS AND ADJACENT DESERT AREAS. THE MOIST ONSHORE FLOW WILL
ALSO BRING A CHANCE SHOWERS ALONG AND WEST OF THE MOUNTAINS WITH
GREATEST CHANCES ON COASTAL MOUNTAIN SLOPES.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
THIS MUCH COLDER LOW PRESSURE SYSTEM WILL THEN IMPACT THE REGION ON
FRIDAY AND POTENTIALLY INTO SATURDAY.  THEREFORE...EXPECT UNSETTLED
WEATHER TO BE POSSIBLE...WITH PERIODS OF SHOWERS AND A SLIGHT CHANCE
OF THUNDERSTORMS.  THE SLOWER ECMWF IS PREFERRED. THIS WOULD BRING
THE UPPER CENTER TO NEAR POINT CONCEPTION FRIDAY AFTERNOON AND OVER
SOUTHERN CALIFORNIA LATE FRIDAY NIGHT. SNOW LEVELS COULD LOWER TO
AROUND 4000 FEET...POSSIBLY TO AROUND 3500 FEET IN THE UPPER
DESERTS. THIS COULD BRING HIGH TEMPERATURES 15 TO 25 DECREES BELOW
AVERAGE ON FRIDAY WITH ONLY SLIGHT WARMING FOR SATURDAY. FAIR AND
WARMER FOR SUNDAY AND MONDAY UNDER WEAK HIGH PRESSURE BUT WITH
TEMPERATURES REMAINING BELOW AVERAGE.

&&

.AVIATION...
051445Z...THROUGH 1630 UTC BKN-SCT STRATUS LAYER WITH BASES FL006
AND TOPS FL014 OVER WATER AND INLAND 10-15 SM...AND UP SANTA ANA
RIVER VALLEY TO PRADO BASIN...UNDER CLOUD BASE VIS 3-5SM IN BR/HZ. D
BETWEEN 1630-0200 UTC...STRATUS LAYER BECOMING SCT-FEW BUT ADNL CLDS
AOA FL150 INCREASING TO BKN-OVC FROM THE S. AFTER 0200 UTC STRATUS
INCREASING TO BKN-OVC WITH BASES FL010 AND TOPS FL020-025 AND
SPREADING FURTHER INLAND. KONT MAY BE BRIEFLY IMPACTED WITH LIFR VIS
DURING EARLY MORNING HOURS WED.

&&

.MARINE...
SPRING IS HERE...BRIEFLY...WITH SOUTHERN HEMISPHERE SWELL OF +3 FT
DOMINATING THROUGH WEDNESDAY. HOWEVER WINTER RETURNS THURSDAY
THROUGH SATURDAY AS STRONG LATE SEASON COLD FRONT DROPS SOUTHEAST
ACROSS THE SOUTHERN CALIFORNIA BIGHT. GALE FORCE WIND GUSTS EXPECTED
IN THE OUTER WATERS AS EARLY AS MIDDAY THURSDAY...SPREADING INTO THE
INNER WATERS BY THURSDAY NIGHT. COMBINED SEAS BUILD TO AROUND 10 FT.
VERY UNSTABLE AIR MASS FRIDAY WILL BE SUPPORTIVE OF THUNDERSTORMS
WITH WATERSPOUTS AND HAIL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PALMER/JAD
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Apr 5, 5:55 AM PDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 AM PDT TUE APR 5 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-061330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
555 AM PDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR THURSDAY THROUGH SATURDAY...A COLD STORM SYSTEM WILL MOVE
SOUTHWARD OVER THE AREA BEGINNING WITH STRONG AND GUSTY ONSHORE
WINDS IN THE MOUNTAINS AND DESERTS WEDNESDAY THROUGH THURSDAY NIGHT.
IT WILL ALSO BRING MUCH COOLER TEMPERATURES AND PERIODS OF SHOWERS.
THE MOST SIGNIFICANT PRECIPITATION IS EXPECTED LATE FRIDAY THROUGH
EARLY SATURDAY. SNOW LEVELS MAY FALL TO AROUND 4000 FEET...POSSIBLY
3500 FEET IN THE UPPER DESERTS. THERE WILL ALSO BE A SLIGHT CHANCE
OF THUNDERSTORMS.

FOR THE COASTAL WATERS...A LARGE NORTHWEST SWELL AND NORTHWEST WINDS
IN EXCESS OF 25 KNOTS MAY CREATE HAZARDOUS CONDITIONS FOR SMALL
CRAFT FROM LATE ON THURSDAY THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MARTIN

Nearby

High Wind Watches in California, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.